Iowa, 2010High Wind in Iowa, May 10, 2010
May 10, 2010 · NWS DMX · 7 events in 7 counties and zones
A strong low pressure system moved across Kansas through northern Missouri. Thunderstorms lifted northeast across Iowa during the evening of the 10th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $205,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved across Kansas through northern Missouri. Thunderstorms lifted northeast across Iowa during the evening of the 10th. The was no severe weather from the thunderstorms, however a gravity wave formed in the wake of the area of thunderstorms. This produced high winds of 60 to 75 MPH over parts of north central Iowa. Large trees were uprooted by the winds with scattered power outages reported. A secondary burst occurred during the early morning hours in Audubon County with high winds breaking 10 inch diameter branches east of Gray.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 10, 11:43 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, May 10, 11:43 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT MON MAY 10 2010
...UPDATED AVIATION DISCUSSION...
.SHORT TERM /TODAY/...
MAIN FORECAST CONCERN IS WITH PRECIP AND WINDS ASSOCIATED WITH
STRONG UPPER LOW EJECTING OUT OF THE SOUTHERN ROCKIES AND INTO THE
PLAINS TODAY. MODELS IN GOOD AGREEMENT WITH TIMING AND OVERALL SURGE
OF MOISTURE INTO THE REGION. WENT WITH A BLEND OF THE SREF/NAM.
VERY IMPRESSIVE THETA-E ADVECTION AND MOISTURE TRANSPORT INTO THE
REGION LATE THIS MORNING AND CONTINUING INTO THE AFTERNOON. BUFR
SOUNDINGS DEPICTING A DEEP SATURATED COLUMN B/T 15-18Z ACROSS THE
SOUTHWEST...AND THEN THE ENTIRE CWA BY 21Z OR EARLIER. DELAYED POPS
SLIGHTLY TOWARDS LATE THIS MORNING ACROSS THE CENTRAL AND
NORTHEAST...WITH HIGH POPS OVER THE ENTIRE CWA THIS AFTERNOON.
PRECIPITABLE WATER VALUES RANGE FROM 0.5-1.0 INCH TODAY. VERY
LITTLE...IF ANY ELEVATED INSTABILITY TODAY ACROSS THE CWA WITH
ENOUGH SURFACE BASED CAPE TO KEEP MENTION OF THUNDER OVER THE SOUTH.
SO MAINLY EXPECTING STRATIFORM RAIN THROUGHOUT THE DAY WITH DECENT
ISENTROPIC LIFT AHEAD OF LOW...BUT WITH THUNDER CHANCES OVER THE
SOUTH MAY SEE SOME LOCALLY HIGHER PRECIP AMOUNTS WITH THE
CONVECTION. QPF AMOUNTS WILL RANGE FROM 0.25 NORTH UP TO 0.75 INCHES
SOUTH.
WRT WINDS TODAY...PRESSURE GRADIENT INCREASES LATE THIS MORNING WITH
STRONG 850MB WINDS PARTIALLY MIXING DOWN BY THIS AFTERNOON. TWEAK
WINDS UP SLIGHTLY...STILL BELOW ADVISORY LEVEL ATTM.
.LONG TERM /TONIGHT THROUGH SUNDAY/...
SITUATION HAS CHANGED LITTLE IN THIS PERIOD...ESPECIALLY THROUGH THE
WORK WEEK...WITH A PROLONGED EPISODE OF WET AND COOL WEATHER.
PRECIP SHOULD BE ONGOING AND EVEN INTENSIFYING SOMEWHAT TONIGHT WITH
DEEP KINEMATIC AND THERMODYNAMIC FORCING COMING TOGETHER AHEAD OF
POTENT AZ SHORT WAVE AS IT REACHES KS BY 00Z. HAVE CONTINUED NEAR
100 PERCENT POPS TONIGHT DIMINISHING TO CHANCES AND THEN ESSENTIALLY
ENDING BY AFTERNOON. ISOLATED LARGE HAIL MAY OCCUR THIS EVENING AS
ELEVATED CAPES BRIEFLY SURGE INTO SRN IA. SPC AND DMX WRF RUNS
SUPPORT STRONGER CONVECTION AND HEAVY RAINS AS WELL.
AFTER A BRIEF BREAK...ATTENTION THEN TURNS TO NEXT SYSTEM CURRENTLY
OFF THE CA/OR COAST WHICH IS EXPECTED TO REACH UPPER MO VALLEY BY
WED NIGHT. CONFIDENCE IN RAISING POPS MUCH MORE WED INTO THU JUST
IS NOT THERE YET HOWEVER AS MODELS ARE STILL STRUGGLING TO REACH A
CONSENSUS. FOR INSTANCE...H7 LOWS BY 12Z THU VARY FROM 12Z ECMWF
OVER ND TO 12Z SREF/12Z GEFS NEAR NRN WI/UP MI WITH SIMILAR
DIFFERENCES AT OTHER LEVELS INCLUDING MSLP. TIMING AND LOCATIONS
ARE STILL UNCERTAIN...BUT CONFIDENCE THAT SOMEPLACE WILL RECEIVE
HEAVY RAINS REMAINS RELATIVELY HIGH AND WILL BE DISCUSSED FURTHER IN
HYDROLOGY SECTION. SEVERE WEATHER POTENTIAL WED NIGHT IS SOMEWHAT
SIMILAR TO TONIGHT AND EVEN A TAD MORE AGGRESSIVE WITH ELEVATED
INSTABILITY PUSH CONDUCIVE FOR LARGE HAIL. PRECIP SHOULD END SW-NE
THU WITH TRENDS SIMILAR TO CURRENT SYSTEM.
LOWS SHOULD STAY ON THE WARM SIDE OF GUIDANCE TONIGHT WITH CLOUDS
AND PRECIP. NO BIG CHANCES FROM MOS TUE OR TUE NIGHT...BUT WED SURE
LOOKS COLD AND WET. PRECIP AND BRISK EAST WINDS WILL PROVIDE LITTLE
BOOST IN TEMPS. BUFR SOUNDINGS AND SREF SUPPORT COOLER END OF
GUIDANCE...IF THAT...SO HAVE TRIMMED BACK THOSE HIGHS AT LEAST
SEVERAL DEGREES WITH FURTHER LOWERING QUITE POSSIBLE. SAME THINKING
INTO WED NIGHT AS WELL. NO SIGNIFICANT CHANGES INTO REMAINDER OF
PERIOD.
&&
.HYDROLOGY...
CONFIDENCE HAS INCREASED SOMEWHAT THAT SCATTERED MINOR FLOODING
PROBLEMS WILL DEVELOP BY MIDWEEK. VARIOUS ISENT SFCS SHOW STRONG
MOISTURE TRANSPORT AND CONVERGENCE BOTH TONIGHT AND WED INTO WED
NIGHT. PW AND WARM CLOUD DEPTHS ARE ABOVE AVERAGE TONIGHT BUT
REALLY INCREASE TO ANOMALOUS LEVELS BY LATE WED. PWS ARE FORECAST
TO REACH 1.50 INCHES WITH WARM CLOUD DEPTHS OF 10-12K FT. THIS
SHOULD PROVIDE FOR VERY EFFICIENT RAINS WITH STAGE WELL SET BY
PRECIP EARLIER IN THE WEEK. SMALLER SRN IA BASINS MAY BE MOST
AFFECTED DUE TO CURRENT WETTER SOIL CONDITIONS WHICH IS SUPPORTED BY
MBRFC ENSEMBLE FORECASTS. FLOODING STILL LOOKS TO MAINLY BE MINOR
BUT SEE NO REASON NOT TO CONTINUE ESF HYDROLOGIC OUTLOOK. TWO EVENT
TOTALS REACH 1.5-4.0 INCHES BY THU WITH LOCALLY HIGHER AMOUNTS QUITE
POSSIBLE. HIGHEST AMOUNTS SERN TWO-THIRDS.
&&
.AVIATION...
10/18Z...WIDESPREAD SHOWER ACTIVITY IS EXPECTED ACROSS IOWA THROUGH
06Z WITH THUNDERSTORMS IN THE SOUTHERN HALF OF IOWA. THE
PRECIPITATION WILL END FROM SOUTHWEST TO NORTHEAST LATE TONIGHT INTO
TUESDAY MORNING AS LOW PRESSURE PASSES THROUGH THE STATE. CIGS WILL
CONTINUE TO LOWER THIS AFTERNOON WITH WIDESPREAD MVFR TO IFR
CONDITIONS AND VSBYS...ESPECIALLY IN AND AROUND THUNDERSTORMS. SFC
WINDS WILL REMAIN STRONG FROM THE SOUTHEAST TODAY BECOMING MORE
EASTERLY OVERNIGHT. AFTER PRECIPITATION ENDS...VSBYS WILL IMPROVE
TO VFR WITH CONTINUED MVFR CIGS INTO TUESDAY MORNING.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
SHORT TERM...KLP
LONG TERM/HYDROLOGY...BSS
AVIATION...COGIL
Hazardous weather outlook, May 10, 4:32 AM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
532 AM CDT MON MAY 10 2010
IAZ004>007-015>017-023>028-033>039-044>050-111100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
532 AM CDT MON MAY 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS
WITH RAINFALL TOTALS OF ONE TO TWO INCHES BY DAYBREAK TUESDAY.
SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO
EARLY THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY
RAINS AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO
THREE INCHES...LOCALLY UP TO FOUR OR MORE. SEVERE WEATHER IS NOT
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY RAIN
AND EXCESSIVE RAINFALL AMOUNTS ARE APPRECIATED AND ENCOURAGED.
IAZ057>062-070>075-081>086-092>097-111100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
532 AM CDT MON MAY 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS
WITH RAINFALL TOTALS OF ONE TO TWO INCHES BY DAYBREAK TUESDAY. A
FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO EARLY
THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS
AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO THREE
INCHES...LOCALLY UP TO FOUR OR MORE. SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TONIGHT AND AGAIN
WEDNESDAY OR WEDNESDAY NIGHT. REPORTS OF HEAVY RAIN
AND EXCESSIVE RAINFALL AMOUNTS ARE ALSO APPRECIATED AND
ENCOURAGED.
SMALL
High Wind, Audubon
- When
- May 10, 2:00 PM CST to 3:00 PM CST
- Where
- Audubon forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
Ten inch diameter tree branches were downed by high winds.
High Wind, Boone
- When
- May 10, 6:30 PM CST to 8:00 PM CST
- Where
- Boone forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
High Wind, Hancock
- When
- May 10, 8:00 PM CST to 9:30 PM CST
- Where
- Hancock forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $30,000
- Reported by
- Mesonet
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
High Wind, Humboldt
- When
- May 10, 8:00 PM CST to 9:30 PM CST
- Where
- Humboldt forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Trees were damaged by high winds.
High Wind, Wright
- When
- May 10, 8:00 PM CST to 9:30 PM CST
- Where
- Wright forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Trees were damaged by high winds, with gusts to 55 MPH.
High Wind, Webster
- When
- May 10, 8:00 PM CST to 10:00 PM CST
- Where
- Webster forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Trained Spotter
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Trees were damaged by high winds, with gusts estimated 55 to 60 MPH.
High Wind, Cerro Gordo
- When
- May 10, 8:00 PM CST to 9:30 PM CST
- Where
- Cerro Gordo forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Numerous trees were downed in Clear Lake by high winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 10, 20103 deaths · 117 injured · $2.6 million · EF4 · 97 events
- Tornadoes and Hail in Oklahoma, May 10, 20103 injured · $1.1 million · EF2 · 44 events
- Tornadoes and Flood in Kansas, May 10, 2010$605,000 · EF2 · 62 events
- Wildfire and Dust Storm in Texas, May 10, 20101 injured · $265,000 · 56 kt wind · 19 events
- Tornadoes and Hail in Kansas, May 10, 2010$40,000 · EF0 · 25 events
- High Wind in New Mexico, May 10, 2010$53,000 · 62 kt wind · 19 events
- Frost and Freeze in Kentucky, May 10, 201033 events
- Tornadoes and Damaging Winds in Kansas, May 10, 2010$5,000 · EF1 · 7 events
- Hail and Damaging Wind in Arkansas, May 10, 2010$25,000 · 1 in hail · 4 events
- High Wind in Texas, May 10, 2010$5,000 · 62 kt wind · 23 events
- Frost and Freeze in New York, May 10 to 11, 201023 events
- Flood in Alaska, May 10 to 13, 2010$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219704, 219703, 219698, 219699, 219700, 219701, 222605.